Texas, 2006

Drought in Texas, March 1 to 31, 2006

March 1 to 31, 2006 · NWS LUB · 24 events in 24 counties and zones

S. in the autumn of 2005 persisted over west Texas in March.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The drought that commenced over the south-central U.S. in the autumn of 2005 persisted over west Texas in March. During the first week of the month, D3 (extreme) drought conditions, per the U.S. Drought Monitor, were ongoing over the extreme southern panhandle, with D2 (severe) drought conditions over the remainder of the South Plains region. By the month's end, conditions were classified as D2 over the entire area. This following a few light precipitation events, including the light snow accumulations that were observed on the 23rd. The drought related fire danger remained extreme over much of the Southern Plains of the U.S. throughout the month, and the destruction caused by wildfires again made national news headlines. The most adverse fire weather conditions were observed on March 12th, when a regional outbreak of massive wind-driven wildfires scorched land, destroyed homes, and claimed lives over much of the Southern Plains. Sources at the Texas Forest Service ranked the wildfires on March 12th as the worst in state history. Most crops across the region had been harvested by the time the drought commenced, and the dry weather actually helped farmers extract cotton from the fields during the late fall. Despite the light moisture amounts received in March, the drought is expected to have long-term adverse effects as fields are prepared and planting begins during the upcoming growing season. Thus agricultural losses resulting from the drought will likely be realized at future dates according to local extension agents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 3:49 PM CST, 8 hours 11 minutes earlier.

Area forecast discussion, Feb 28, 3:49 PM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CST TUE FEB 28 2006

.SHORT TERM...
ONLY MINOR CHANGES WERE REQUIRED TO THE GOING FORECAST/GRIDS FOR
THIS AFTERNOON/S ISSUANCE.

THE MID/UPPER LEVEL RIDGE AXIS WILL SHIFT EAST OF THE AREA TONIGHT
AND FLOW OVER THE FORECAST AREA WILL BECOME SOUTHWESTERLY.
OCCASIONAL HIGH CLOUDS WILL STREAM OVERHEAD IN THIS FLOW. THE LEE
TROUGH WILL ADDITIONALLY TRANSLATE EAST TONIGHT AS A SURFACE LOW
EVOLVES IN VICINITY OF EASTERN KANSAS EARLY WEDNESDAY. THIS WILL
MAINTAIN WESTERLY WINDS THROUGH THE NIGHT...AND WILL HELP KEEP
OVERNIGHT MINIMA MILD.

MID LEVEL HEIGHT GRADIENTS WILL TIGHTEN OVER THE AREA TOMORROW AND
FLOW WILL INCREASE TO 25 TO 35KT IN THE 850 TO 700MB LAYER. THIS AS
A SERIES OF MINOR SHORTWAVE TROUGHS PROPAGATE THROUGH THE
SOUTHWESTERLY FLOW. CURRENT SOLUTIONS DEPICT RATHER WEAK SURFACE
PRESSURE GRADIENTS IN THE WAKE OF THE SURFACE TROUGH...AND THIS
SHOULD PRECLUDE CRITICAL FIRE WEATHER CONDITIONS WITH RESPECT TO
WINDS. HOWEVER...DEEP MIXING AND FAST MID LEVEL FLOW MAY CONTRIBUTE
TO AT LEAST INTERMITTENT/LOCALIZED 20 FOOT LEVEL WINDS SUSTAINED AT
20 MPH. TEMPERATURES WILL ADDITIONALLY BE SEVERAL DEGREES COOLER AS
INTERMITTENT CLOUDS AND FALLING HEIGHTS INHIBIT WARMING TO TODAY/S
LEVELS BUT STILL WELL ABOVE AVERAGE AND LIKELY JUST SHY OF RECORD
VALUES.

.LONG TERM...
UPPER LEVEL RIDGE AXIS WILL BE REPLACED BY FALLING HEIGHTS AND
INCREASING SOUTHWEST FLOW ALOFT BY WEDNESDAY NIGHT AND THURSDAY.
MID AND HIGH LEVEL CLOUDS WILL BE ON THE INCREASE AHEAD OF A
DEVELOPING UPPER LEVEL STORM SYSTEM OFF THE WEST COAST. IN THE
MEANTIME...COLD FRONT WILL SLIDE SOUTH THROUGH THE PANHANDLE
DURING WEDNESDAY AND MAKE A SLOW RUN FOR THE SOUTH PLAINS LATE
WEDNESDAY NIGHT/EARLY THURSDAY.

EASTERLY UPSLOPE FLOW WILL COMMENCE ON THE SOUTH PLAINS AS LOW TO
MID LEVEL MOISTURE IS FORECAST TO SLOWLY INCREASE OVER THE REGION.
WEAK UPPER LEVEL IMPULSES OF ENERGY EMBEDDED IN THE SOUTHWEST FLOW
ALOFT WILL TRAVERSE THE SOUTH PLAINS DURING THURSDAY AFTERNOON.
MOISTURE AT THAT TIME WILL NOT BE SIGNIFICANT ENOUGH FOR
MENTIONABLE RAINFALL. THERE COULD BE SOME LIGHT SPRINKLES/SHOWERS
OVER NORTHERN SECTIONS BUT NOT MUCH EXPECTED. TEMPERATURES WILL
COOL BACK TO NEAR SEASONABLE NORMALS FOR EARLY MARCH.

EASTERLY UPSLOPE FLOW WILL BRING IN BETTER MOISTURE FOR THURSDAY
NIGHT AND FRIDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING
A CHANCE FOR LIGHT RAIN SHOWERS THURSDAY NIGHT. TIME HEIGHTS PER
GFS STILL SHOW ENOUGH LIFT...MAINLY OVER THE EAST AND NORTHEAST ROLLING
PLAINS FRIDAY MORNING AND INTO THE AFTERNOON FOR THUNDERSTORMS.
NOT EXPECTING ANYTHING STRONG AS LIFT DOES NOT LOOK TOO
IMPRESSIVE. POP CONFIGURATION REMAINS UNCHANGED WITH HIGHEST POPS
ONLY IN THE 40 PERCENT RANGE.

WARM AIR ADVECTION WITH 850 MB WINDS IN THE 20 TO 30 KT RANGE MAY
KEEP LOW CLOUDS IN FOR FRIDAY. HAVE LOWERED DAYTIME MAXIMA A FEW
DEGREES INTO THE 50S NORTH AND CENTRAL TO LOWER 60S SOUTH.

UPPER LEVEL TROUGH AND ASSOCIATED DISTURBANCES MOVE EAST OF THE
REGION ON SATURDAY WITH DOWNGLIDE RAPIDLY DRYING ATMOSPHERE OUT
FROM WEST TO EAST. TEMPERATURES WILL MODERATE INTO THE 60S AND 70S
WITH THE DRY PUNCH ON SATURDAY. ANOTHER COLD FRONT WILL MOVE
THROUGH THE REGION SUNDAY WITH A SLIGHT COOLING TREND TO FOLLOW.

UPPER LEVEL RIDGE TO ONCE AGAIN BUILD OVER THE SOUTH PLAINS FOR
THE EARLY TO MIDDLE PART OF NEXT WEEK. MODERATING TEMPERATURES
INTO THE 60S AND 70S LOOK LIKELY. KW/17

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        43  75  41  63 /   0   0  10  10
TULIA         45  77  42  64 /   0   0  10  10
PLAINVIEW     45  78  45  63 /   0   0  10  10
LEVELLAND     47  79  47  68 /   0   0  10  10
LUBBOCK       49  80  44  64 /   0   0  10  10
BROWNFIELD    47  81  48  69 /   0   0  10  10
CHILDRESS     53  85  47  60 /   0   0  10  10
SPUR          50  82  50  68 /   0   0  10  10
ASPERMONT     54  86  51  69 /   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/17
Hazardous weather outlook, Feb 28, 5:30 AM CST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
530 AM CST TUE FEB 28 2006

TXZ021>044-011130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
530 AM CST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Lubbock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Bailey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
King forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lynn

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496651, 5496652, 5496731, 5496732, 5496812, 5496813, 5496814, 5496815, 5496816, 5496817, 5496818, 5496819, 5496820, 5496821, 5496822, 5496823, 5496824, 5496825, 5496826, 5496827, 5496828, 5496829, 5496830, 5496831.